Possible induction of systemic lupus erythematosus by interferon-α treatment in a patient with a malignant carcinoid tumour
Article first published online: 4 AUG 2009
1990 Blackwell Publishing Ltd
Journal of Internal Medicine
Volume 227, Issue 3, pages 207–210, March 1990
How to Cite
RÖNNBLOM, L. E., ALM, G. V. and ÖBERG, K. E. (1990), Possible induction of systemic lupus erythematosus by interferon-α treatment in a patient with a malignant carcinoid tumour. Journal of Internal Medicine, 227: 207–210. doi: 10.1111/j.1365-2796.1990.tb00144.x
- Issue published online: 4 AUG 2009
- Article first published online: 4 AUG 2009
- Received 11 April 1989, accepted 16 June 1989
- antinuclear factors;
- SLE syndrome
Abstract. Interferon-α (IFN-α) is currently used in the treatment of various malignant tumours. Development of different autoimmune disorders has been reported in some patients during IFN-α therapy. Systemic lupus erythematosus (SLE) after treatment with IFN-α has not been described, although a majority of SLE patients have demonstrable serum levels of IFN-α, which correlate with disease activity and have been suggested to be of pathogenetic significance.
In this paper we describe a patient with a malignant carcinoid tumour who developed a SLE-like syndrome during treatment with leucocyte IFN-α. The patient developed myalgia and low grade arthritis in multiple joints together with a high titre of antinuclear antibodies (ANA) and anti-dsDNA antibodies. After the treatment was stopped, the symptoms subsided although a moderate ANA titre persisted. However, the tumour continued to regress despite cessation of IFN-α therapy. During a short course with recominant IFN-α the syndrome relapsed, supporting the concept that the SLE syndrome was precipitated by IFN-α. A connection between IFN-α treatment, the induced autoimmune disorder and regression of the carcinoid tumour is suggested.